Pseudomembranous colitis, also called antibiotic-associated colitis or C. Difficile colitis, is inflammation of the colon associated with an overgrowth of the bacterium Clostridioides difficile. That in mild cases may appear as minimal inflammation or edema of the colonic mucosa.
To help prevent the spread of C. Difficile, hospitals and other health care facilities follow strict infection-control guidelines. If you have a friend or family member in a hospital or nursing home, don't be afraid to remind caregivers to follow the recommended precautions.
Feel like vomiting
Middle lower region of abdomen
Recent antibiotic use
The first thing your doctor may recommend is that you stop taking the antibiotic that led to the pseudomembranous colitis infection.
Pseudomembranous colitis is treated with antibiotics that target this infection. In most cases, doctors prescribe metronidazole (Flagyl®), vancomycin (Vancocin®), or fidaxomicin (Dificid®) for up to 14 days.
Pseudomembranous colitis recurs (comes back) in as many as 20% of people who have been treated. If this occurs, your doctor will prescribe another dose of an antibiotic.
A newer treatment known as a fecal transplant uses stool from a healthy donor to help restore normal bacterial flora to your intestine, especially if the infection has returned after the first treatment.
If you have Colitis, then a visit to a gastroenterologist is recommended.